Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 215, NWS Atlanta, GA

June 22, 2023Bibb County, Jones County, Monroe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 22, 2023, 8:32 PM EDT for Bibb County, Jones County, Monroe County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2023, 8:32 PM EDT (00:32 UTC)
Expired
Jun 22, 2023, 9:01 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bibb County, GA, Jones County, GA, Monroe County, GA

The radar

The Robins AFB radar (KJGX), 30 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS52 KFFC 230032
SVRFFC
GAC021-169-207-230115-
/O.NEW.KFFC.SV.W.0215.230623T0032Z-230623T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
832 PM EDT Thu Jun 22 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Bibb County in central Georgia...
  East central Monroe County in central Georgia...
  Southern Jones County in central Georgia...

* Until 915 PM EDT.

* At 832 PM EDT, a severe thunderstorm was located over Macon, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Macon, Gray, Payne, Payne City, Postell, James, Bradley, Wayside,
  Rutland, Mountain Springs, Griswoldville, Greenberry Crossroads,
  Clinton, Cross Keys, Wesleyan, Arkwright and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3282 8381 3299 8376 3308 8359 3298 8337
      3296 8337 3288 8344 3285 8351 3282 8349
      3274 8358 3274 8360 3270 8360
TIME...MOT...LOC 0032Z 215DEG 19KT 3284 8364 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
470 
WWUS52 KFFC 230045
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
845 PM EDT Thu Jun 22 2023

GAC207-230054-
/O.CAN.KFFC.SV.W.0215.000000T0000Z-230623T0115Z/
Monroe GA-
845 PM EDT Thu Jun 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3283 8380 3292 8377 3294 8373 3295 8373
      3295 8371 3296 8371 3298 8372 3300 8372
      3306 8358 3296 8337 3288 8344 3285 8351
      3282 8349 3274 8359
TIME...MOT...LOC 0044Z 215DEG 19KT 3289 8359 

$$

GAC021-169-230115-
/O.CON.KFFC.SV.W.0215.000000T0000Z-230623T0115Z/
Bibb GA-Jones GA-
845 PM EDT Thu Jun 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL BIBB AND SOUTHERN JONES COUNTIES...

At 844 PM EDT, a severe thunderstorm was located over Cross Keys, or
near Macon, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Macon, Gray, Payne, Payne City, Postell, James, Mountain Springs,
Griswoldville, Greenberry Crossroads, Clinton, Cross Keys, Wesleyan,
Arkwright and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3283 8380 3292 8377 3294 8373 3295 8373
      3295 8371 3296 8371 3298 8372 3300 8372
      3306 8358 3296 8337 3288 8344 3285 8351
      3282 8349 3274 8359
TIME...MOT...LOC 0044Z 215DEG 19KT 3289 8359 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
165 
WWUS52 KFFC 230101
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
901 PM EDT Thu Jun 22 2023

GAC021-169-230111-
/O.CAN.KFFC.SV.W.0215.000000T0000Z-230623T0115Z/
Bibb GA-Jones GA-
901 PM EDT Thu Jun 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BIBB AND SOUTHERN
JONES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3283 8380 3292 8377 3294 8373 3295 8373
      3295 8371 3296 8371 3298 8372 3300 8372
      3306 8358 3296 8337 3288 8344 3285 8351
      3282 8349 3274 8359
TIME...MOT...LOC 0059Z 215DEG 19KT 3297 8353 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:51 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 3:51 PM EDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
351 PM EDT Thu Jun 22 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 349 PM EDT Thu Jun 22 2023

As the period begins, the cutoff upper low is beginning to drift
northeastward along the Appalachians towards the mid-Atlantic. A dry
slot on the southwest side of the cutoff low and on the east side of
a ridge over the south-central CONUS spread over Georgia earlier
today. This dry slot served to inhibit precipitation coverage and
rainfall amounts through much of the morning. Scattered showers and
thunderstorms have redeveloped across portions of central and east
Georgia and are expected to persist into the early evening hours.
Portions of east-central Georgia, where dewpoints are in the low
70s, have been able to warm into the mid 80s this afternoon, leading
to SBCAPE values of 2000-2500 J/kg. Furthermore, with an upper level
speed max rotating through central Georgia, deep layer bulk shear
values are currently 35-40 kts in central and east Georgia. The
combination of these factors could allow for isolated strong to
severe storms where these parameters overlap. Severe storms that
develop could produce damaging wind gusts. A brief, isolated tornado
also cannot be ruled out.

There is also the potential for storms to train over common
locations this afternoon and evening. As such, the Flood Watch
remains in effect across portions of north and central GA through
Friday evening. With saturated soils and increased streamflows from
previous rainfall, localized heavy rainfall could lead to flash,
urban, and small stream flooding. At this time, the heaviest
rainfall totals are forecast in the southeastern corner of the
forecast area, which could see an additional 1-1.5 inches of rain
through this evening. Will need to monitor rainfall amounts today
and the precip outlook for Friday, as we may be able to cancel the
Flood Watch earlier than anticipated.

Rain chances are expected to gradually diminish after sunset. With a
combination of wet soils, temperatures dropping to the mid 60s in
north Georgia, and nearly calm winds, the development of fog is
looking increasingly likely on Friday morning. Some areas of dense
fog will also be possible. On Friday, the cutoff low will continue
to lift northeastward as high pressure over the Northeast CONUS
continues to break down. With cloud cover diminishing, temperatures
will increase into the mid 80s across the majority of the area
tomorrow afternoon. Scattered thunderstorms will be possible across
the area, with highest chances in east-central Georgia where
dewpoints and PWATs will be highest.

King

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 349 PM EDT Thu Jun 22 2023

By Saturday morning, showers and thunderstorms should be mostly out
of the region besides maybe a few lingering showers in the far
Southeast  and Northeast CWA. Any showers in this area should move
out fairly quickly as our pesky surface low and associated trough
continue to move to the Northeast. Dry air on the backside of this
system, with PWATs around 1", will help our temps return to more
seasonable highs in the upper 80s and low 90s. Moving into Sunday,
the mid level flow pattern sees us downstream of a shallow ridge
ahead of eastward propagating trough, meaning continued drier
conditions.

For the first half of next week, Monday through Tuesday, conditions
once again moisten as southerly flow brings a GoM airmass back into
the South. PWATs could spike up to 1.8-2.2" for much of the area.
The main  uncertainty will come with the movement of the surface low
across the midwest and into the Ohio River Valley. Ensemble guidance
shows high spread to the backside of the low, indicating the
potential for slower eastward propagation. With this uncertainty the
timing of the associated cold front through the region will need to
be monitored over the coming days. Current guidance suggests the
surface front may pass through Monday afternoon which would align
with peak diurnal heating. Should this play out, there may be the
potential for a few storms along and ahead of the front to become
strong. Should the front move through earlier or into Tuesday
morning we may struggle to get more than showers and a few rumbles
of thunder. With the potential for PWATs near the upper end of
climatological norm as well as cold front forcing some showers and
thunderstorms may see elevated rainfall rates.

Post frontal conditions on Wednesday into Thursday morning might be
a chance to dry out. With the drier air and ridging developing
across the Southern Plains and Lower Mississippi River Valley. The
one caveat to this is the trend for MCS style thunderstorms to
"ride the ridge" along the eastern side of high pressure systems.
This tendency will account for some slight chance precip PoPs later
next week.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 158 PM EDT Thu Jun 22 2023

Clouds have remained low across the forecast area, with mainly
IFR ceilings across northeast Georgia and into the north ATL
metro, and MVFR elsewhere across the area. Scattered SHRA has
begun to redevelop and will increase in coverage this afternoon.
The best window for TSRA development appears to be in the mid to
late afternoon, with a TEMPO for TSRA between 20-22Z at ATL. Winds
are expected to remain light through the afternoon and evening,
at 5 kts or less. Winds at ATL may briefly shift to the NW side at
ATL this afternoon, but will be NE after 02Z, becoming light and
variable after 06Z. Confidence is increasing in fog development
overnight into the morning hours, along with IFR/LIFR ceilings.
Ceilings are expected to lift to MVFR by 13-15Z tomorrow, then
scatter out in the early afternoon.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  82  64  85 /  30  40  20  10
Atlanta         65  82  65  85 /  20  30  10   0
Blairsville     59  76  58  79 /  30  50  30  20
Cartersville    63  82  62  87 /  20  30  10  10
Columbus        68  86  66  88 /  30  30  20   0
Gainesville     64  81  64  84 /  20  30  20  10
Macon           67  84  66  88 /  50  50  30  10
Rome            64  83  64  89 /  20  30  10  10
Peachtree City  64  84  63  86 /  30  40  10   0
Vidalia         70  84  70  88 /  70  70  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for GAZ014>016-022>025-027-
033>039-045>051-055-057>062-071>076-080>086-092>098-104>113.

&&

SHORT TERM...King
LONG TERM....SAM
AVIATION...King
Hazardous weather outlook, Jun 22, 3:17 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
317 PM EDT Thu Jun 22 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
317 PM EDT Thu Jun 22 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flood Watch remains in effect for portions of north and central
Georgia. Many areas have received 2-6 inches of rain over the
last 3 days, and periods of heavy, continuous rainfall over
saturated areas may result in flash, river, and/or urban flooding
for several locations.

Scattered thunderstorms are expected this afternoon and evening,
with the greatest coverage over east central Georgia. A couple
strong storms could be possible and an isolated severe storm
cannot be ruled out. The primary threats will be locally heavy
rainfall and damaging wind gusts. A brief, isolated tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The Flood Watch will remain in effect until 8 PM on Friday.
Several locations may experience flash, river, and/or urban
flooding through Friday evening before heavy rain subsides ahead
of a drier weekend. Localized rainfall totals through Friday may
exceed 5 inches.

Finally, another round of thunderstorms is expected on Monday
afternoon and evening ahead of and along a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jun 22, 8:06 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
806 PM EDT Thu Jun 22 2023

GAZ072-081>084-094-095-230030-
Peach GA-Wilkinson GA-Bibb GA-Houston GA-Crawford GA-Jones GA-
Twiggs GA-
806 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of Wilkinson, Bibb,
Twiggs, Peach, northern Houston, eastern Crawford and southeastern
Jones Counties through 830 PM EDT...

At 806 PM EDT, a strong thunderstorm was over Huber, or 10 miles
southeast of Macon, moving east at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Perry, Fort Valley, Jeffersonville, Irwinton, Warner Robins,
Centerville, Byron, Gordon, Ivey, McIntyre, Toomsboro, Danville,
Payne, Allentown, Robins AFB, Payne City, Marion, Lake Tobesofkee and
Robins Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3250 8384 3264 8396 3284 8384 3292 8329
      3283 8305 3258 8324
TIME...MOT...LOC 0006Z 257DEG 21KT 3269 8358

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:06 PM EDTSpecial Weather StatementFFCBibb, Peach, Twiggs, Wilkinson24 min
Jun 22, 8:35 PM EDTSpecial Weather StatementFFCWashington, Wilkinson25 min
Jun 22, 9:23 PM EDTSpecial Weather StatementFFCBaldwin37 min
Jun 22, 9:41 PM EDTSpecial Weather StatementFFCHancock34 min
Jun 22, 10:04 PM EDTSpecial Weather StatementFFCGlascock, Warren26 min
Jun 22, 10:09 PM EDTSpecial Weather StatementFFCTaliaferro36 min
Jun 22, 10:43 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes32 min
Jun 22, 10:48 PM EDTSpecial Weather StatementFFCDooly27 min
Jun 22, 11:16 PM EDTSpecial Weather StatementFFCWilkes29 min
Jun 23, 12:17 AM EDTSpecial Weather StatementFFCWheeler28 min
Jun 23, 12:42 AM EDTSpecial Weather StatementFFCMontgomery, Wheeler33 min
Jun 23, 1:14 AM EDTSpecial Weather StatementFFCToombs31 min
Jun 23, 2:51 PM EDTSpecial Weather StatementFFCBleckley24 min
Jun 23, 3:33 PM EDTSpecial Weather StatementFFCTwiggs27 min
Jun 23, 3:35 PM EDTSpecial Weather StatementFFCLaurens25 min
Jun 23, 3:38 PM EDTSpecial Weather StatementFFCHouston37 min
Jun 23, 4:16 PM EDTSpecial Weather StatementFFCBleckley29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.